Cusp shapes under cone deformation

Research output: Contribution to journalArticleResearchpeer-review

8 Citations (Scopus)

Abstract

A horospherical torus about a cusp of a hyperbolic manifold inherits a Euclidean similarity structure, called a cusp shape. We bound the change in cusp shape when the hyperbolic structure of the manifold is deformed via cone deformation preserving the cusp. The bounds are in terms of the change in structure in a neighborhood of the singular locus alone. We then apply this result to provide information on the cusp shape of many hyperbolic knots, given only a diagram of the knot. Specifically, we show there is a universal constant C such that if a knot admits a prime, twist reduced diagram with at least C crossings per twist region, then the length of the second shortest curve on the cusp torus is bounded. The bound is linear in the number of twist regions of the diagram.

Original languageEnglish
Pages (from-to)453-500
Number of pages48
JournalJournal of Differential Geometry
Volume80
Issue number3
DOIs
Publication statusPublished - 1 Jan 2008
Externally publishedYes

Cite this